Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 191, NWS Amarillo, TX

July 3, 2017Lipscomb County, Ochiltree County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 3, 2017, 4:08 PM CDT for Lipscomb County, Ochiltree County, Texas. It was in force for 82 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2017, 4:08 PM CDT (21:08 UTC)
Expired
Jul 3, 2017, 5:30 PM CDT
In force
82 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lipscomb County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 158 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:02 PM CDTHAIL 1.754 Sw Darrouzett, TXGOLF BALL SIZE HAIL REPORTED.
Jul 3, 5:40 PM CDTTSTM WND GST 60Lipscomb, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

512 
WUUS54 KAMA 032108
SVRAMA
TXC295-357-032230-
/O.NEW.KAMA.SV.W.0191.170703T2108Z-170703T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
408 PM CDT MON JUL 3 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Lipscomb County in the Panhandle of Texas...
  Eastern Ochiltree County in the Panhandle of Texas...

* Until 530 PM CDT

* At 408 PM CDT, a severe thunderstorm was located near Wolf Creek
  Park, or 17 miles west of Lipscomb, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Lipscomb, Booker, Follett, Higgins, Darrouzett and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3606 10084 3650 10070 3650 10000 3606 10000
TIME...MOT...LOC 2108Z 272DEG 10KT 3620 10059 

HAIL...1.25IN
WIND...60MPH
 
$$

Ward
1 follow-up statement
677 
WWUS54 KAMA 032134
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
434 PM CDT MON JUL 3 2017

TXC295-357-032230-
/O.CON.KAMA.SV.W.0191.000000T0000Z-170703T2230Z/
Lipscomb TX-Ochiltree TX-
434 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR LIPSCOMB AND EASTERN OCHILTREE COUNTIES...

At 433 PM CDT, severe thunderstorms were located near Wolf Creek 
Park and west of Lipscomb, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lipscomb, Booker, Follett, Higgins, Darrouzett and Wolf Creek Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3606 10084 3629 10074 3650 10060 3650 10000
      3606 10000
TIME...MOT...LOC 2133Z 272DEG 10KT 3620 10050 

HAIL...1.75IN
WIND...60MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:01 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 1:01 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
101 PM CDT Mon Jul 3 2017

.AVIATION...
For 18z TAFs... VFR conditions are expected through most of the
period. Any cig/vsby reductions today would be due to
thunderstorm activity this afternoon and evening. Also can't rule
out some brief low level clouds around sunrise Tuesday, but
confidence is low at this time to include mention in TAFs.
Isolated to scattered thunderstorm activity is expected across
mainly the central and eastern Panhandles this afternoon and
evening. Included VCTS at all sites to try to time the initial
round of activity, but confidence in any terminal being directly
impacted by convection is not high enough to include prevailing at
this time. A second round of convection may try to move out of
NM/CO/KS later this evening, so included pop30 to account for this
potential. Winds will be primarily southerly at 10-15 knots but
thunderstorm outflow may lead to significant wind changes at some
locations. Winds are expected to veer through the night and become
north- northeasterly by early Tuesday.

Ward

&&

.PREV DISCUSSION... /Issued 620 AM CDT Mon Jul 3 2017/

AVIATION...
An outflow boundary has switched the winds at GUY to the east. Do
not think the boundary will make it to DHT or AMA, so winds will
stay out of the southwest and south at these places. The best
chance of showers and thunderstorms look to be at GUY this
afternoon and evening. Have added a PROB30 there for this
possibility. Winds will switch around to the northeast tonight
behind a surface trough at GUY and DHT. Skies are expected to
remain VFR outside of thunderstorms.

PREV DISCUSSION... /Issued 321 AM CDT Mon Jul 3 2017/

DISCUSSION...
A few left over showers are possible across the far southeastern
TX Panhandle associated with the convection from earlier this
morning, but otherwise, skies will begin to clear up as we go
toward daybreak. As we go later into the afternoon and early
evening hours, an upper level shortwave will eject into western
Kansas from the Colorado Rockies. Latest 250 hPa analysis also
shows a 65-70 kt jet streak just out ahead of the trough axis
with additional upper level divergence over parts of the eastern
Panhandles. In-conjunction with a small theta-e ridge moving
northeastward into the northeast Panhandles as we go into the
afternoon hours, latest 03/00Z model and numerical guidance shows
southerly flow will advect sufficient surface moisture northward
across the eastern Panhandle. Latest forecast sounding profiles do
show a low shear, high CAPE environment which should support
organized convection near the origin point of southern Kansas if a
multi-cell complex develops and moves southeast into northern OK
and parts of the northeastern and far eastern Panhandles. Some of
these storms in the aforementioned areas could produce strong
winds and large hail with good CAPE in the hail growth zone. High
temperatures today will be near to slightly above average for
early July.

Diurnal convection will continue into mid week as the center of a
large mid level anti-cyclone will move poleward toward the central
Rockies with weak perturbations in the flow that could generate
an isolated shower or storm, especially near surface convergence
boundaries. As we go toward the end of the work week into the
weekend, the large scale upper level convergence will affect the
Panhandles with tranquil conditions expected as the main upper
level ridge builds with the axis well to the west of our region.
Temperatures will be well above average with high temperatures
throughout the forecast well into the 90s with some areas near 100
degrees.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/3
Hazardous weather outlook, Jul 3, 3:49 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
349 PM CDT Mon Jul 3 2017

OKZ001>003-TXZ001>020-041100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
349 PM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected across the Texas
and Oklahoma Panhandles, especially across the eastern Panhandles,
where some storms are expected to become strong to severe with
hail up to 2 inches in diameter and damaging winds up to 70 MPH
will be possible. Locally heavy rains will likely occur, possibly
leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible for various portions of the
Panhandles Tuesday through Wednesday, and then again Friday
night through Saturday night. Some storms Tuesday could become
strong to marginally severe, producing one inch hail and 60 MPH
gusts. Otherwise, the threat for organized severe weather will be
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Local storm report, Jul 3, 10:23 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1023 AM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     6 WSW WARE              36.14N 102.79W
07/02/2017  E60 MPH          DALLAM             TX   EMERGENCY MNGR

            LATE REPORT OF THUNDERSTORM WIND GUSTS ESTIMATED UP TO
            60 MPH.

&&

EVENT NUMBER AMA1700752

TLH
Local storm report, Jul 3, 3:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     6 WSW WARE              36.14N 102.79W
07/02/2017  E60 MPH          DALLAM             TX   EMERGENCY MNGR

            LATE REPORT OF THUNDERSTORM WIND GUSTS ESTIMATED UP TO
            60 MPH.

1044 PM     HAIL             BUSHLAND                35.19N 102.06W
07/02/2017  E0.88 INCH       POTTER             TX   NWS EMPLOYEE

            ACCUMULATING HAIL

1046 PM     HAIL             BUSHLAND                35.19N 102.06W
07/02/2017  E1.00 INCH       POTTER             TX   NWS EMPLOYEE

            SOME QUARTERS WITHIN THE ACCUMULATING HAIL.

1052 PM     HAIL             6 WNW TIMBERCREEK CANYO 35.10N 101.91W
07/02/2017  E0.75 INCH       RANDALL            TX   TRAINED SPOTTER

            SOME ACCUMULATING HAIL ON I 27 SOUTH AT SUNDOWN

&&

EVENT NUMBER AMA1700752 AMA1700749 AMA1700750 AMA1700751

EA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:37 PM CDTSpecial Weather StatementAMAHartley, Moore38 min
Jul 2, 8:19 PM CDTSpecial Weather StatementAMAHartley41 min
Jul 2, 8:32 PM CDTSpecial Weather StatementAMAPotter43 min
Jul 2, 8:54 PM CDTSpecial Weather StatementAMAPotter, Randall66 min
Jul 2, 9:02 PM CDTSpecial Weather StatementAMAOldham43 min
Jul 2, 9:59 PM CDTSpecial Weather StatementAMAPotter46 min
Jul 2, 10:39 PM CDTSpecial Weather StatementAMARandall51 min
Jul 2, 10:50 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jul 2, 11:50 PM CDTSpecial Weather StatementAMARandall55 min
Jul 3, 1:15 AM CDTSpecial Weather StatementAMARandall45 min
Jul 3, 4:39 PM CDTSpecial Weather StatementAMARoberts36 min
Jul 3, 5:06 PM CDTSpecial Weather StatementAMADallam, Hartley54 min
Jul 3, 5:10 PM CDTSpecial Weather StatementAMADeaf Smith65 min
Jul 3, 5:19 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham86 min
Jul 3, 5:26 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts94 min
Jul 3, 6:21 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall54 min
Jul 3, 6:27 PM CDTSpecial Weather StatementAMAOchiltree33 min
Jul 3, 6:41 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts82 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.